Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Louisville, KY

May 1, 2003Garrard County, Jessamine County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2003, 7:07 PM EDT for Garrard County, Jessamine County, Madison County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 7:07 PM EDT (23:07 UTC)
Expired
May 1, 2003, 7:40 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Garrard County, KY, Jessamine County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS53 KLMK 012307
SVRLMK
KYC079-113-151-012340-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
706 PM EDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  SOUTHERN JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY
  NORTHWESTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 740 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRYANTSVILLE...OR ABOUT 24 MILES SOUTH OF
  LEXINGTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY VIEW...SPEARS AROUND 725 PM EDT
  REDHOUSE AROUND 730 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 1, 3:20 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT THU MAY 1 2003

SHORT TERM:

IN IMMEDIATE TERM...LINE OF TSTMS ALG OUTFLOW BNDRY CURRENTLY ACRS
WRN THIRD OF KY WL CONTINUE EWD OVR FCST AREA LATE THIS AFTN INTO
EVNG AS LINE INTERACTS WITH UNSTBL AIRMASS AHD OF LINE. SFC BASED LI
VALUES -5 TO -8 WL CONT TO SUPPORT NEW DVLPMT ALG LINE. SHEAR VALUES
MARGINAL SO SVR EVTS SHLD BE MOSTLY OF PULSE VARIETY WITH MARGINALLY
SEVERE HAIL AND LCL WIND DAMAGE IN STRONGEST CELLS.

AFT LINE PASSES...WEATHER WL QUIET DOWN LATER THIS EVNG. HWVR...
ETA/GFS INDICATE PSBL DVLPMT OF ANOTHER AREA OF TSTMS OVR MID MS VLY
LATER WHICH COULD SWEEP INTO OH VLY OVRNGT AND/OR FRIDAY MRNG. SFC
OBS SHOW THAT AIRMASS IS RECOVERING OVR MO IN WAKE OF THIS INITIAL
AREA OF TSTMS AS SFC BASED LI VALUES SHOW GRADUAL DESTABILIZATION.
ETA SEEMS TO PICK UP ON THIS AIRMASS RECOVERY AND USES THIS RENEWED
INSTABILITY TO GENERATE NEW CNVCTN CLOSER TO SYNOPTIC FNT. THUS WL
MAINTAIN CHC OF TSTMS OVRNGT AND FRIDAY MRNG OVR ALL OF FCST
AREA...BUT DIFFICULT TO DISCERN BEST LOCATION AND CVRG OF ANY NEW
CNVCTN AT THIS TIME UNTIL NEW CELLS BEGIN FIRING W OF AREA.

FOR FRIDAY AFTN...BNDRY LYR WINDS VEER TO NW SO ANY DIURNAL TSTMS
SHLD BE CONFINED TO SRN AND ERN PORTIONS OF FCST AREA ALG ANY
EFFECTIVE OUTFLOW BNDRIES...ALTHO MODELS HINT THAT SYNOPTIC BNDRY
MAY STILL LAG BACK OVR CNTRL KY.

DRY WEATHER FRIDAY NIGHT INTO SUNDAY. HWVR...EXPECT LOW CLDS FRIDAY
NGT AND AT LEAST PART OF SATURDAY WITHIN NLY BNDRY LYR FLOW. THUS HI
TEMPS ON SATURDAY SHLD HOLD IN 60S IN MOST AREAS. NEXT SYSTEM BEGINS
IMPINGING ON AREA LATE SUNDAY AS DISCUSSED BELOW.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY):

WARM FRONT WILL APPROACH WRN PART OF FCST AREA LATE SUNDAY WITH
NUMEROUS SHWRS AND TSTMS OVERSPREADING AREA SUNDAY NIGHT INTO MONDAY
MRNG. WILL RAISE POPS INTO LIKELY CATEGORY. AFTER WARM FRONT
MOVES THROUGH...WARMER AND MORE UNSTABLE AIR WILL SPREAD OVER AREA
MONDAY AFTN AND TSTMS MAY REDEVELOP DURING THE AFTERNOON OR MONDAY
NIGHT UNDER STG UPR LVL JET. COLD FRONT PASSES ON TUESDAY AND
ATMOSPHERE DRIES OUT FOR WEDNESDAY AND THURSDAY. HAVE MADE MINOR
ADJUSTMENTS TO GUIDANCE TEMPERATURES.

.LMK...NONE.
FUNK/SCHOLZ
Hazardous weather outlook, May 1, 5:05 AM EDT, 14 hours 2 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FAIRLY MOIST AND UNSTABLE AIRMASS, COMBINED WITH A SLOW SOUTHWARD
MOVING FRONTAL BOUNDARY, IS EXPECTED TO TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA. INTO THE EVENING AND OVERNIGHT
HOURS, THESE STORMS ARE LIKELY TO BECOME MORE PLENTIFUL.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A
SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT FOR THE
ENTIRE OUTLOOK AREA. DUE TO THE RELATIVELY LOW FREEZING LEVELS IN
THE ATMOSPHERE, HAIL UP TO THE SIZE OF QUARTERS OR GOLFBALLS IS
POSSIBLE SHOULD SEVERE STORMS DEVELOP. IF STORMS CAN ORGANIZE, THEN
HIGH THUNDERSTORM WINDS WOULD ALSO BE A THREAT. THE GREATEST
POTENTIAL FOR SEVERE WEATHER, AT THIS POINT, LOOKS TO BE ALONG AND
NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA AND FAR NORTH
CENTRAL KENTUCKY.

IN ADDITION, DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE
(150-200% OF NORMAL), SHOULD THESE STORMS ORGANIZE INTO BANDS HEAVY
RAINFALL MAY OCCUR, ESPECIALLY ACROSS SOUTHERN INDIANA THIS EVENING,
LEADING TO THE POTENTIAL FOR LOCALIZED FLOODING PROBLEMS. AS ALWAYS,
DEADLY LIGHTNING IS A REAL THREAT FROM ANY STORMS THAT DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE
INTERNET FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AS THE FRONTAL BOUNDARY SETTLES SOUTHWARD FRIDAY, SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE OUTLOOK AREA. THE
HIGHEST CHANCES FOR STORMS EXIST ACROSS FAR SOUTHERN KENTUCKY, WHERE
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK FOR SEVERE
WEATHER FRIDAY.

AN UNSETTLED PATTERN RETURNS TO THE OUTLOOK AREA EARLY NEXT WEEK, AS
A POTENT STORM SYSTEM IS FORECAST TO MOVE INTO THE REGION LATE
SUNDAY AND REMAIN IN THE VICINITY THROUGH TUESDAY. THUNDERSTORMS ARE
CERTAINLY POSSIBLE DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SMALLCOMB

In the hours before

Local storm report, May 1, 5:31 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
531 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    FLIPPIN                   KY   WIND DAMAGE
05/01/03   MONROE                         TREES WERE DOWNED.
                                          REPORTED BY GENERAL PUBLIC.

MRC
Local storm report, May 1, 5:39 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
539 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    FLIPPIN                   KY   WIND DAMAGE
05/01/03   MONROE                         TREES WERE DOWNED.
                                          REPORTED BY GENERAL PUBLIC.

0515 PM    PROSPECT                  KY   WIND DAMAGE
05/01/03   JEFFERSON                      TREES AND POWER LINES WERE
                                          DOWN ON WOLF PEN BRANCH
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 1, 5:47 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
547 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0519 PM    SHEPHERDSVILLE            KY   WIND DAMAGE
05/01/03   BULLITT                        TREES WERE DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 1, 6:01 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
601 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    BOWLING GREEN             KY   WIND DAMAGE
05/01/03   WARREN                         TREES WERE DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0555 PM    KETTLE                    KY   60 MPH TSTM WIND GUST
05/01/03   CUMBERLAND                     REPORTED BY TRAINED
                                          SPOTTER.

MRC
Local storm report, May 1, 6:24 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
624 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    BURKESVILLE               KY   WIND DAMAGE
05/01/03   CUMBERLAND                     TREES WERE DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, May 1, 6:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
657 PM EDT THU MAY 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    COLUMBIA                  KY   WIND DAMAGE
05/01/03   ADAIR                          TREES AND POWER LINES WERE
                                          DOWNED COUNTYWIDE. REPORTED
                                          BY BROADCAST MEDIA.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:58 PM EDTSevere Thunderstorm WarningLMKSimpson, Warren32 min
May 1, 4:14 PM EDTSevere Thunderstorm WarningLMKMeade31 min
May 1, 4:29 PM EDTSevere Thunderstorm WarningLMKAllen31 min
May 1, 5:07 PM EDTSevere Thunderstorm WarningLMKMonroe28 min
May 1, 5:09 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson31 min
May 1, 5:45 PM EDTSevere Thunderstorm WarningLMKCumberland30 min
May 1, 6:00 PM EDTSevere Thunderstorm WarningLMKClinton30 min
May 1, 6:52 PM EDTSevere Thunderstorm WarningLMKLincoln33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.